West Virginia, 2020

Damaging Winds in West Virginia, July 22, 2020

July 22, 2020 · NWS RNK · 3 events in 2 counties and zones

The combination of plenty of moisture and instability paired well this day to help prompt the formation of thunderstorms. A few of these increased to severe levels, producing winds that downed trees across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The combination of plenty of moisture and instability paired well this day to help prompt the formation of thunderstorms. A few of these increased to severe levels, producing winds that downed trees across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:43 PM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 1:43 PM EST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
243 PM EDT Wed Jul 22 2020

.SYNOPSIS...
A slow moving front works from the Great Lakes to the mid-
Atlantic and Carolinas by Friday, then offshore this weekend.
This will keep our area in a daily threat for storms into
Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM EDT Wednesday...

Going to be another active late afternoon/early evening, especially
along the Blue Ridge and north of U.S. 460, even moreso north of
U.S. 60. Appears SBCAPE has reached 3000-3500 J/KG and low level
lapse rates exceeding 8C/km. However, there is no dynamic support
aloft for organized convection down this way. Nonetheless, storms
will be robust at times, with plenty of lightning, gusty winds and
heavy downpours. Storm motions range from 15kts north of U.S. 60, to
little to none across the NC/VA border.

Still not expecting enough coverage to warrant any flood headlines,
but some hydro issues may occur.

Tonight, storms are going to fade by midnight. Front remains well
northwest of us tonight, but another upper vort/MCS may sink
southeast toward our area by dawn, with another round of weak
showers/mid deck as well.

This will transition to another copy of today for Thursday as models
are broadbrushing the forecast area with storms. Have kept likely
pops in the afternoon along/west of the foothills, with chance east,
but not fully confident this coverage will be realized, with best
robust support still along/north of U.S. 60.

Am thinking the cloud cover tomorrow also will delay and put a lid
on development and strength, but overall seems similar to today
except more clouds. A few storms could reach severe levels with
damaging winds the main threat.

Lows tonight in the mid 60 to around 70 west, to lower to mid 70s
east.

Highs Thursday may be somewhat curtailed, especially along and west
of the Blue Ridge, with lower to mid 80s, while the east gets into
the lower 90s. Forecasting 91 for Roanoke and if 90 is reached this
will break the record of consecutive days of 90 or higher set in
1966.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...

Should start to see the front making a southward push by Friday as
stronger shortwave swings across the northeast. Seems Friday could be
wettest of all the days, with upper support overhead and front in
vicinity. Cloud cover may also limit severe threat, but heavy rain
and locally severe weather is possible.

Front starts to wash out somewhat heading to Saturday. Deeper
moisture and upper support will be east/southeast of us, but given
summer strength of ridge, not entirely convinced we will be
rainfree, so keeping higher pops across our NC counties, to lower
threat across WV/Alleghanys.

Lows will be about the same as what we have been getting, but highs
may sink a few degrees especially Friday, though still will be
humid. Humidity may let up slightly for Saturday, as we will be
behind the front.

Forecast confidence is average on pops/wx and good on temps.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1225 PM EDT Wednesday...

Hot and humid pattern continues through the first of next week with
a broad 594dm ridge centered over the United States. This also will
continue the chance for isolated/scattered afternoon showers and
thunderstorms through Tuesday.

By Wednesday, models and ensemble guidance hinting at an upper
level trough dropping out of Canada into the Great Lakes and New
England region, along with an associated front. This could
provide a chance for a brief break in the heat and humidity, but
with an uptick in thunderstorm coverage. However, this is all
high variable at this point and the details of this trough/front
will change. Stay tuned.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Generally same pattern this afternoon/tonight as the past 24-48
hours. VFR except sub-VFR in thunderstorms. This afternoon,
radar/sat/model trends suggest best coverage of thunderstorms
will be LWB/BLF/LYH, so will try to time them with tempo groups.

This evening, storms fade gradually, with mainly VFR sct-bkn
coverage overnight. Fog appears possible at LWB, but upstream
convection/clouds may have an impact on how low vsbys goes. Same
for BCB.

Convection may reach LWB/BLF by the end of the taf period, with
possible sub-VFR conditions.

Good confidence on ceilings/vsbys, but lower on thunderstorm
timing/coverage.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through the weekend into
early next week. We will continue to have afternoon and early
evening scattered storms through the extended period. Thus
periods of sub-VFR are possible in storms, and potential for
late night/early morning fog at LWB/BCB and perhaps other
locations depending on where there is daily significant
rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
     059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...BMG
AVIATION...AMS/PH/WP
Hazardous weather outlook, Jul 22, 7:34 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
834 AM EDT Wed Jul 22 2020

VAZ018>020-023-024-035-WVZ042>044-507-508-231245-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
834 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Localized flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>017-022-032>034-043-231245-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-
834 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-231245-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
834 AM EDT Wed Jul 22 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible during the afternoon and
evening on Thursday. Damaging winds are the primary severe weather
threat, but large hail and localized flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 6:31 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     FRIES                   36.72N 80.97W
07/22/2020                   GRAYSON            VA   LAW ENFORCEMENT

            TREE BLOWN DOWN ON MAIN STREET, PARTIALLY
            BLOCKING THE ROAD. TIME ESTIMATED FROM
            RADAR.

&&

VFJ
Local storm report, Jul 22, 6:38 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     1 W FRIES               36.71N 80.99W
07/22/2020                   GRAYSON            VA   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 94 WEST OF MAIN STREET.
            TIME ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Jul 22, 6:43 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 NW FRIES              36.73N 80.99W
07/22/2020                   GRAYSON            VA   LAW ENFORCEMENT

            TREE BLOWN DOWN ON EAGLE BOTTOM ROAD. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Special weather statement, Jul 22, 6:43 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
743 PM EDT Wed Jul 22 2020

VAZ007-010-012-230030-
Tazewell-Bland-Wythe-
743 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
TAZEWELL...BLAND AND WYTHE COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Richlands to near Burkes Garden to
Cripple Creek. Movement was northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wytheville...
Bland...
Richlands...
Bluefield...
Tazewell...
Rural Retreat...
and Cedar Bluff.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
      3726 8150 3727 8142 3734 8136 3724 8123
      3725 8120 3710 8093 3703 8089 3688 8074
      3679 8110 3703 8147 3710 8188 3714 8190
TIME...MOT...LOC 2343Z 237DEG 9KT 3714 8179 3707 8140 3683 8109

RR
Special weather statement, Jul 22, 6:45 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
745 PM EDT Wed Jul 22 2020

VAZ018-022-023-033-034-230030-
Botetourt-Franklin-Craig-Roanoke-Bedford-
745 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROANOKE...EAST CENTRAL CRAIG...SOUTHWESTERN BOTETOURT...WEST
CENTRAL BEDFORD AND NORTH CENTRAL FRANKLIN COUNTIES...THE EASTERN
CITY OF SALEM AND THE CITY OF ROANOKE...

At 745 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fincastle to near Boones Mill.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Boones Mill...
Stewartsville...
and Montvale.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7979 3718 7967 3710 7995 3728 8006
      3753 8005
TIME...MOT...LOC 2345Z 231DEG 20KT 3751 7997 3716 7989

RR
Special weather statement, Jul 22, 7:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
805 PM EDT Wed Jul 22 2020

WVZ042>044-507-508-230045-
Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
805 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GREENBRIER...SUMMERS...NORTHERN MERCER AND NORTHWESTERN MONROE
COUNTIES...

At 805 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Richwood to near Camp Creek State Park.
Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lewisburg...
Hinton...
Ronceverte...
Rainelle...
Alderson...
Athens...
and Rupert.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3823 8037 3811 8036 3804 8017 3741 8080
      3744 8129 3745 8130 3757 8120 3759 8109
      3772 8097 3768 8088 3782 8094 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3806 8087 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0005Z 256DEG 20KT 3822 8052 3751 8120

RR

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
July 22, 7:50 PM EST
Where
Greenbrier County, 0.29 mi SSE of Neola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.966, -80.128

Thunderstorm winds downed several large limbs along Route 92 near Neola. The road was blocked for a period of time because of limbs. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
July 22, 7:53 PM EST
Where
Greenbrier County, 0.88 mi NW of Teaberry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.780, -80.460

Thunderstorm winds caused a tree to fall along Route 219 in Fairlea. Damage values are estimated.

Thunderstorm Wind, Monroe

When
July 22, 8:15 PM EST
Where
Monroe County, 0.55 mi E of Raines Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.520, -80.610

Thunderstorm winds downed a tree along Route 219 north of Rock Camp. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912125, 912126, 912127.